Winter Storm, Vernon
- When
- March 4, 11:00 PM CST
- Where
- Vernon forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
A late season ice storm brought significant freezing rain and ice accumulations to portions of southwest and central Missouri. One quarter of an inch to two inches of ice were observed along and 25 miles north and south of the highway 54 corridor.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A late season ice storm brought significant freezing rain and ice accumulations to portions of southwest and central Missouri. One quarter of an inch to two inches of ice were observed along and 25 miles north and south of the highway 54 corridor. No major property damages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 4, 10:52 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1052 PM CST TUE MAR 4 2003 ICE STORM WARNING WILL BE ISSUED FOR NORTHERN PORTION OF FORECAST AREA NORTH OF A LAMAR TO BOLIVAR TO ROLLA LINE. RAPID ICE ACCUMULATIONS WITH COMBINATION OF FREEZING RAIN AND SLEET HAVE OCCURRED IN BATCH OF POST FRONTAL CONVECTION. VEERING LOW LEVEL JET WILL MAINTAIN THIS CONVECTION THROUGH THE EARLY MORNING HOURS AS IT PUSHES ACROSS THE LAKE OF THE OZARKS REGION. .PREVIOUS DISCUSSION ISSUED 939 PM MAR 4TH....................... STRONG 55KT LOW LEVEL JET...AS SEEN ON THE TUL PROFILER...HAS DEVELOP WITH VERY STRONG CONVERGENCE AS IT COLLIDES WITH THE FRONT. ICT VWP HAS 30 KNOT NORTH WINDS WITH THUNDERSTORMS BLOWING UP ALONG THIS CONVERGENCE ZONE. WITH TEMPERATURES WELL BELOW FREEZING THESE THUNDERSTORMS ARE PRODUCING FREEZING RAIN AND AND SLEET (PER ICT, THANKS) AND COULD CERTAINLY LEAD TO LOCALLY HEAVIER ICE ACCUMULATIONS. IF THIS AREA OF CONVECTION PERSISTS AND BECOMES MORE ORGANIZED...WE MAY END UP HAVING TO UPGRADE PORTIONS OF THE ADVISORY TO A WARNING. GRIDS/ZFP/WSW/HWO HAVE BEEN UPDATED. .SGF... MO...ICE STORM WARNING TONIGHT NORTH OF A LAMAR TO BOLIVAR TO ROLLA LINE. WINTER WEATHER ADVISORY TONIGHT AND EARLY WEDNESDAY NORTH OF A JOPLIN TO SALEM LINE KS...WINTER WEATHER ADVISORY TONIGHT AND EARLY WEDNESDAY FOR BOURBON...CRAWFORD AND CHEROKEE COUNTIES. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1257 PM CST TUE MAR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: WIDELY SCATTERED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE PEA SIZED HAIL LIGHT ACCUMULATIONS OF FREEZING RAIN AND FREEZING DRIZZLE AREAS AFFECTED AND TIMING: FOR THUNDERSTORMS: THIS EVENING ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI FOR LIGHT ICING: LATE THIS EVENING AND OVERNIGHT NORTH OF A NEOSHO TO SALEM LINE. DISCUSSION: LOW-LEVEL MOISTURE TRANSPORT AHEAD OF A LOW PRESSURE SYSTEM OVER THE TEXAS PANHANDLE WILL BRING SOME MODEST INSTABILITY TO PORTIONS OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS LATE THIS AFTERNOON AND TONIGHT. AN ARCTIC COLD FRONT WILL REACH THE REGION BY EARLY EVENING...A FEW THUNDERSTORMS MAY BE TRIGGERED ALONG AND JUST AHEAD OF THIS FRONT. ANY STORMS WHICH FORM ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...SOME SMALL HAIL IS POSSIBLE DUE TO LOW FREEZING LEVELS. TEMPERATURES WILL FALL SHARPLY OVERNIGHT AS THE STRONG COLD FRONT SWEEPS ACROSS THE AREA. PRECIPITATION BEHIND THE FRONT WILL CHANGE TO FREEZING RAIN...POSSIBLY MIXED WITH SLEET THIS EVENING NORTH OF A NEVADA TO OSAGE BEACH LINE AS THE SHALLOW COLD AIRMASS PUSHES SOUTH. AFTER MIDNIGHT...PRECIPITATION IS EXPECTED TO BECOME FREEZING DRIZZLE DURING THE EARLY MORNING HOURS. RAIN WILL CHANGE OVER TO FREEZING RAIN AND FREEZING DRIZZLE ALONG THE INTERSTATE 44 CORRIDOR AFTER MIDNIGHT. MINOR ACCUMULATIONS LESS THAN ONE QUARTER OF AN INCH ARE POSSIBLE. ICE WILL INITIALLY ACCUMULATE ON ELEVATED OBJECTS. SLICK SPOTS WILL DEVELOP ON ROADS...ESPECIALLY BRIDGES AND OVERPASSES...LATE TONIGHT AS TEMPERATURES FALL BELOW FREEZING ACROSS MUCH OF THE OZARKS. ADDITIONAL INFORMATION: A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TONIGHT AND EARLY WEDNESDAY MORNING FOR THE MISSOURI OZARKS AND FAR SOUTHEAST KANSAS NORTH OF A NEOSHO TO SALEM LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AREAS OF FREEZING DRIZZLE WILL LINGER OVER THE REGION WEDNESDAY MORNING...THEN TAPER OFF BY AFTERNOON. MORNING COMMUTERS SHOULD EXPECT A FEW SLICK SPOTS ON AREA ROADS AS THEY HEAD OFF TO WORK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346518, 5346519, 5346520, 5346521, 5346522, 5346523, 5346524, 5346525, 5346526, 5346527, 5346528, 5346529, 5346530.